23 Years After Fen-Phen Use, Idaho Woman Has 3 Heart Valves Replaced

A 51-year-old Idaho woman has had to have three of four heart valves replaced, thanks to the now-banned diet drug, <"http://www.yourlawyer.com/topics/overview/fen_phen">fen-phen. In an interview with Local News 8, Cindy Cartwright urged others like her who had taken fen-phen to undergo a medical evaluation, regardless how much time had passed since they had used the dangerous medication.

Fen-phen was an anti-obesity medication (an anorectic) which consisted of two drugs: fenfluramine and phentermine. Fenfluramine, and later, a related drug, dexfenfluramine (Redux), was marketed by American Home Products, now known as Wyeth, but were shown to cause potentially fatal pulmonary hypertension and heart valve problems. Because of these serious side effects, the U.S. Food & Drug Administration (FDA) asked Wyeth to take both drugs off the market in 1997.

According to Local News 8, Cindy Cartwright began taking fen-phen 23 years ago to drop some weight she had gained following the birth of her youngest child. She only took the drug for six months, but more than two decades later, Cartwright’s health has suffered because of fen-phen.

For a little more than a year, Cartwright had been experiencing breathing difficulties that forced her to slow down while walking. According to her doctor, fen-phen caused her heart to expand almost reaching the chest walls. Inside, leaflets of her valves were supposed to be preventing blood from going backwards. Instead the valves weren’t coming together at all.

Because of the damage, Cartwright under went a triple heart valve replacement surgery early last week at Portneuf Medical Center. According to her cardiologist, having three of four heart valves replaced is uncommon. In most cases, valves can be repaired, but the damage caused by fen-phen is usually too severe.

“Unbelievable to think that my valves had just wore out because I’m a healthy person, a young person. It was hard to believe,” Cartwright told Local News 8.

According to her doctor, such damage, even decades after minor fen-phen use, is not unheard of.

Following cardiac rehab, Cartwright is expected to make a full recovery in about six weeks. Considering herself fortunate, Cartwright has some advice for anyone who used fen-phen in the past: see a doctor right away – the sooner the better.

This entry was posted in Pharmaceuticals. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.